High Wind, West Central Plateau
- When
- May 11, 11:15 AM MST to 11:30 AM MST
- Where
- West Central Plateau forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Gallup reported a peak wind gust up to 59 mph.
A persistent upper level low pressure system nearly stationary over the Great Basin provided strong southwest flow over New Mexico on May 11th. Much of central and western New Mexico experienced peak wind gusts in the 40 to 50 mph range.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A persistent upper level low pressure system nearly stationary over the Great Basin provided strong southwest flow over New Mexico on May 11th. Much of central and western New Mexico experienced peak wind gusts in the 40 to 50 mph range. The strongest winds occurred around Gallup where peak wind gusts topped out between 58 mph and 62 mph periodically through the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 11, 10:44 AM MST, 31 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1144 AM MDT Fri May 11 2018 .AVIATION... 18Z TAF CYCLE Upper low continues to sag into the Great Basin with strongest winds aloft rotating around it and over the northwest third or so of NM. Expect swly wind gusts to around 40 to 45kts, with the strongest gusts lingering over the Chuska mts after 12/03Z. Sct cu and sct-bkn cirrus, with potential for isold virga with variable erratic wind gusts before 12/03Z. Sfc lee trough with low level moisture returning to far east central/southeast NM aft 12/06Z but not anticipating low clouds to be associated with this. && .PREV DISCUSSION...1115 AM MDT Fri May 11 2018... .UPDATE... Increased winds slightly across northwest NM where latest models suggest 700 mb winds will increase to near 50kt and mixing heights should be well above 700 mb. Added zones 501, 504 and 506 into the Wind Advisory, though for 501, expect the strongest winds south of the Farmington area. Will take a 2nd look this afternoon to see if the Wind Advisory for the Chuskas needs to be extended into the overnight period. NPW already out. ZFP out shortly. 34 && .PREV DISCUSSION...549 AM MDT Fri May 11 2018... .AVIATION... 12Z TAF CYCLE Strong southwest winds will develop areawide today in response to strengthening flow aloft and a surface trough in the lee of the Sangre de Cristo Mountains. The strongest winds should favor north central and western areas, where gusts will probably peak around 45 kt. Meanwhile, high temperatures will soar around 8 to 20 degrees above normal with strong atmospheric mixing. There could be a few virga showers with dry microbursts along and east of the central mountain chain. Near record high temperatures could lead to some density altitude problems in and near mountainous terrain. Fire danger will be high today through the weekend. If you see any fire starts, please report them. 44 && .PREV DISCUSSION...331 AM MDT Fri May 11 2018... .SYNOPSIS... Unfortunately a mostly dry forecast through next week as the vast majority of showers and thunderstorms stay just to our east. An upper level low is centered near the border of WA, OR and ID. It will continue to drift south to southeast into northeast NV tonight and Saturday. Then it will come to a screeching halt, and spin away through the rest of he weekend and early next week, slowly weakening. That means continued southwest flow aloft over NM with a surface low wobbling between southeast CO and northeast NM. A weak frontal boundary will be along this low. The dry line will slosh back into NM at night, only to move into TX by the afternoons. We have a dry forecast until Sunday, when an isolated storm could impact the far southeast corner of our area. That will be the story for much of next week, with only slight chances of storms over a small area of the eastern plains each afternoon and evening. A bit more coverage is possible Wednesday and Thursday as the frontal boundary finally drops into northeast NM Tuesday night. && .DISCUSSION... Yet another very warm day on the way with highs 10 to 20 degrees above normal. Near record and record highs will be widespread once again. Sunshine will be interrupted by higher level clouds at times. The bigger story will be the winds, which will increase sharply today with breezy to windy conditions area wide. Strong winds will impact the northwest and western areas where we will issue a wind advisory. Blowing dust will be possible in many areas today. The storm to our northwest will stall this weekend and early next week in northeast NV. Moderate southwest flow aloft will continue, with breezy to windy conditions each day through at least Monday. Overall winds will subside just a little bit each day. Highs will lower a little each day as well through the weekend, leveling off early next week. The first slim chance of thunderstorms will be Sunday and only in the southeast corner of our forecast area. The same will hold true for Monday and Tuesday. Then the front that will be near the CO and NM border in the far northeast will finally drop south into northeast NM Tuesday night. This could introduce some showers and thunderstorms to the northeast and Sangre de Cristo Mountains Wednesday and Thursday. Temperatures will not change much from day to day, with just minor cooling in the northeast Wednesday. The storm to our northwest will weaken next week with the flow aloft lessening each day. A ridge of high pressure will be over NM next Friday, while at the surface the dry line may not move as fast to the east during the day, which could bring storms to the eastern plains in the afternoon. CHJ && .FIRE WEATHER... ...EXTENDED STRETCH OF CRITICAL FIRE WEATHER CONDITIONS TO CONTINUE THROUGH AT LEAST SUNDAY... A broad upper level low pressure system will stall over the Great Basin today through Monday, then weaken as it shifts slowly eastward across the central Rockies Tuesday through Wednesday. Winds aloft, which began to strengthen yesterday, will peak in strength today and tonight, then remain moderately strong Saturday, before weakening some Sunday. A series of surface troughs will also develop in the lee of the Sangre de Cristo Mountains today through Sunday, and there will be strong atmospheric mixing in well above normal temperatures helping to enhance surface winds. With widespread sub- 15% humidities all the ingredients will be in place for daily rounds of critical fire weather conditions. Red Flag conditions will be most widespread today and Saturday, when they will reach all zones. Winds will be strongest today, when gusts will vary from 40 to 50 mph with the strongest winds in the North Central Mountains and Northwest Highlands. Widespread Haines of 6 is again expected today as high temperatures soar around 8 to 20 degrees above normal. Haines indices will drop to 4 along the AZ border Saturday, while remaining in the 5 to 6 range most other places, as high temperatures fall a few to 5 degrees. On Sunday, temperatures will cool closer to normal in the west, while remaining as much as 14 degrees above normal in the east. Southwest wind gusts from 25 to 45 mph range will continue to plague the area along and east of the central mountain chain, with the strongest winds across the northeast. Most of the area along and east of the central mountain chain should again experience critical fire weather conditions Sunday, with only locally critical fire weather conditions farther west due to weaker winds there. Haines of 5 to 6 will be common, except for mostly 4s along and south of a line from Gran Quivira to Quemado. Monday may bring yet another round of critical fire weather conditions to the northeast due to a persistent lee trough and some lingering stronger flow aloft there. High temperatures will vary from a few degrees above normal in the west, to as much as 12 degrees above normal in the east. Haines will vary from 5 to 6 areawide. Depending on how strong winds aloft persist there could be lingering critical conditions across the east Tuesday. A back door cold front may increase moisture as it sags southward through the plains on Wednesday. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for the following zones... NMZ101>109. Red Flag Warning from 11 AM to 9 PM MDT Saturday for the following zones... NMZ101>109. Fire Weather Watch from Sunday morning through Sunday evening for the following zones... NMZ103-104-107-108. Wind Advisory until 9 PM MDT this evening for the following zones... NMZ501-502-504>506-510-516. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 400 AM MDT Fri May 11 2018 NMZ501>540-121100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 400 AM MDT Fri May 11 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A red flag warning is in effect today from 10 AM to 9 PM MDT for all of northern and central New Mexico where low humidities combined with strong winds and a very unstable airmass will create critical fire weather conditions. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A red flag warning is in effect Saturday from 11 AM to 9PM MDT for all of northern and central New Mexico where low humidities combined with strong winds and a very unstable airmass will create critical fire weather conditions. A fire weather watch is in effect Sunday from late morning through the evening for eastern New Mexico due to low humidities and strong winds. Critical fire weather conditions will be possible in the northeast Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Contact your local law enforcement at 911 and the National Weather Service at 1.888.386.7637 to report wildfire outbreaks. 40
2 high wind. Local standard time, as filed.
Gallup reported a peak wind gust up to 59 mph.
Gallup reported a second peak wind gust up to 62 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744444, 744445.